Drug Safety Update

Volume 6, Issue 6 January 2013

Latest advice for medicines users

Fingolimod (Gilenya▼): bradycardia and heart block – repeat enhanced cardiovascular monitoring when restarting fingolimod after treatment interruption

Article date: January 2013
Summary
Starting fingolimod treatment, or re-starting fingolimod after treatment interruption, results in transient decreases in heart rate. In some patients it can also cause transient bradycardias and heart block. This risk is minimised through enhanced monitoring.
Guidance on when enhanced cardiac monitoring is required following treatment interruption has now been updated on the basis of new clinical pharmacology analyses and dose titration data.
The new monitoring advice depends both on the time since treatment started, and how long treatment has been interrupted for (see main article below for details).

Fingolimod (Gilenya) is authorised to treat relapsing-remitting multiple sclerosis in patients whose disease has failed to respond to beta-interferon or is severe and getting worse rapidly. Fingolimod is a sphingosine -1 phosphate receptor ligand.

Initiation of fingolimod treatment causes a transient reduction in heart rate and a decrease in atrioventricular conduction after the first dose, including the occurrence of heart block.

We first highlighted the need for strengthened monitoring after the first dose of fingolimod in February 2012 and in May 2012 as set out below and provided in more detail in the Summary of Product Characteristics (SPC):

  • All patients should be monitored before, during, and immediately after the first 6 hours of treatment
  • If the patient’s heart rate decreases to its lowest point at the end of the 6-hour treatment period, monitoring should be extended until heart rate increases
  • Monitoring should also be extended at least overnight if significant atrioventricular block, bradycardia, or QTc prolongation occurs.

Because the effects of fingolimod on heart rate and atrioventricular conduction may recur on reintroduction of fingolimod treatment following interruption, we also advised that if fingolimod was stopped for more than 2 weeks for any reason, patients should be monitored in the same way as those starting treatment.

Now, further (unpublished) analyses of clinical pharmacology and dose titration data suggest the risk of these cardiovascular effects depends on the duration of the interruption and also the time since initiation of fingolimod treatment. New advice based on these findings is provided below, along with new advice to repeat the monitoring on day 2 in patients who required pharmacological treatment for symptoms of bradyarrhythmia on Day 1.

New advice

Treatment interruption:

The same first-dose monitoring as for treatment initiation* should be repeated if treatment is interrupted as follows:

  • 1 day or more during the first 2 weeks of treatment.
  • more than 7 days during weeks 3 and 4 of treatment.
  • more than 2 weeks after one month of treatment.

If the treatment interruption is of shorter duration than the above, the next dose of fingolimod should be given as planned without repeating the first-dose cardiovascular monitoring.

Patients should be provided the following simplified advice: ‘If you have been taking Gilenya for less than 1 month and you forget to take 1 dose for a whole day, call your doctor before you take the next dose. Your doctor may decide to keep you under observation at the time you take the next dose.

If you have been taking Gilenya for at least 1 month and have forgotten to take your treatment for more than 2 weeks, call your doctor before you take the next dose. Your doctor may decide to keep you under observation at the time you take the next dose. However, if you have forgotten to take your treatment for up to 2 weeks, you can take the next dose as planned.

Never take a double dose to make up for a forgotten dose.'

Following pharmacological intervention to treat bradyarrhythmia-related symptoms after first dose:

As per current recommendations, patients requiring pharmacological intervention during the first dose monitoring should be monitored overnight in a medical facility.

In these patients, it is now recommended to repeat the first-dose monitoring* after the second dose of Gilenya.

*Key advice, such as first-dose monitoring requirements and high-risk patients in whom fingolimod is not recommended, is listed in the SPC .

Reporting of suspected adverse drug reactions

A letter containing the updated advice was sent to health professionals in January 2013.

Further information:

BNF section 8.2.4 Other immunomodulating drugs

Article citation: Drug Safety Update January 2013, vol 6 issue 6: A1

References

Search tips and FAQs
  • Looking for previous DSU publications?

    Search by publication date above or view earlier publications in PDF
Page last modified: 05 March 2013